Nebraska, 2023

Ice Storm and Winter Storm in Nebraska, February 22 to 23, 2023

February 22 to 23, 2023 · NWS OAX · 5 events in 5 counties and zones

Snow fell across northeast Nebraska over 20 to 30 hours. Snowfall amounts weren't particularly heavy with only Knox County reporting Winter Storm criteria snowfall totals.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Snow fell across northeast Nebraska over 20 to 30 hours. Snowfall amounts weren't particularly heavy with only Knox County reporting Winter Storm criteria snowfall totals. Travel was hazardous as 30 to 40 mph wind gusts reduced visibility down to a 0.25 mile for approximately an hour during the heaviest snowfall. Visibility was reduced to anywhere between 1 and 3 miles for a large duration of the event. Additionally, there was 5 to 9 inches of snow depth due to earlier snows.

Freezing rain and pellets were observed farther south in east-central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 22, 5:52 AM CST, 8 minutes earlier.

Area forecast discussion, Feb 22, 5:52 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
552 AM CST Wed Feb 22 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 215 AM CST Wed Feb 22 2023

Key Messages:

 - A winter storm will impact the region today, bringing snow to
   NE Nebraska and a mix of freezing drizzle, sleet, and snow
   elsewhere. Travel may be difficult at times, especially if
   traveling north which is not advised.

 - We'll have another chance for flurries or light snow on Friday.

 - We see a significant warm up with temperatures back above
   normal for the weekend. Temperatures may approach 60 on Sunday
   in SE Nebraska.

We are tracking temperatures this morning, with them running 1-4
degrees below forecast models. This means that the Omaha metro is
already below freezing, with the freezing line sitting between
Omaha and Bellevue (2 AM). We'll continue to see temperatures fall
through daybreak, with temperatures falling into the upper 20s
along I-80 and teens up in NE Nebraska. SE Nebraska will remain
just above freezing, with our warmest area sitting near 40 at
Falls City. Temperatures are important because we are watching
echoes on radar which could produce drizzle or freezing drizzle
if it can overcome the dry layer at the surface. Right now these
echoes remain in the area that sits above freezing, so little
concern. If this continues to expand northward, however, we could
see a few patches of freezing drizzle in Omaha ahead of the
morning commute. For this reason, we're now starting the Winter
Weather Advisory at 6 AM. Confidence is still higher in impacts
this afternoon than this morning, however, as we are fighting
more dry air this morning.

A low pressure system is tracking southeast of our area today. We
have cold air moving in ahead of precipitation onset which will
prime our area for a mix of freezing drizzle and sleet south of
the main band of snow. Across northeast Nebraska, we can already
see the band of snow setting up. DOT Cameras in the area already
show snow on the ground in Yankton and Verdigre. Since we are
starting the WWA at 6 AM and it's already snowing up north, we're
going to start the Winter Storm Warning at 6 AM too. Snow amounts
should stay fairly light during the day today, picking up this
evening as a strong band of frontogenesis moves across NE Nebraska
with the low pressure center sitting southeast of the area.
Overall, NE Nebraska is looking at snow amounts around 6-9
inches. To the southeast, we'll see mostly freezing drizzle and
sleet during the day today changing to snow around Midnight
tonight. This will lead to much lower snow amounts southeast of a
line from Albion, NE to Onawa, IA. Precipitation will be ending
around 6 AM, but the focus then turns to a surge in the northerly
winds, gusting to 45 mph in NE Nebraska. Elsewhere, we'll see
gusts up to 35-40 mph. In areas that have significant snow,
blowing snow will continue to be a concern through Noon which is
when winds will start to relax significantly.

With strong winds overnight into Thursday morning and an arctic
air mass in place, wind chills Thursday morning will be
dangerously cold. Wind chills will drop into the -20 to -30 degree
range across east-central and northeast Nebraska. For this reason,
we have a Wind Chill Advisory in place for Thursday morning as
well. Areas to the south and east may not be quite as cold, but
wind chills will still be below zero.

High pressure builds over eastern Nebraska and western Iowa
Thursday afternoon, allowing winds to relax Thursday evening. With
calmer winds and clearing skies, radiational cooling will be more
efficient bringing temperatures down into the 0 to -10 degree
range for NE Nebraska and west-central Iowa, and 0 to +10 degree
range for SE Nebraska and SW Iowa. Though winds are lighter, there
may still be enough winds at least earlier in the night to,
combined with colder base temperature, allow wind chills to again
drop into the -20s in NE Nebraska. Uncertainty due to the timing
of the drop-off of winds leads me to push this decision off on the
day shift.

Friday, we are watching a warm front that will move through the
region. While the front looks fairly anemic due to a frontal
boundary across the Southeast eating up much of the moisture,
there could be enough for some light snow as it moves through
Friday morning into the early afternoon. Temperatures will rebound
a bit, with highs in the teens across NE Nebraska and mid 20s
across SE Nebraska and SW Iowa.

As we go into the weekend, we'll see dramatic warming as the
upper-level ridge over the Gulf starts to build northward, feeding
warmer air up from the Gulf into the Great Plains. Temperatures on
Saturday will get up into the mid 40s, and 50s to near 60 on
Sunday. Our next system of concern looks like it will be Sunday
evening into Monday. Depending on how much WAA advection we end up
with ahead of this storm, we could get anything from a mix of rain
and snow to all rain with a chance for thunderstorms across our
southeastern counties. Much still can change, so will continue to
monitor this as it gets closer.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 541 AM CST Wed Feb 22 2023

A winter weather system will impact the area this TAF period.
Light precipitation has been observed at a few ground stations.
Though, the dry layer at the bottom of the atmosphere is
evaporating most of the precipitation before it can get to the
surface.

The concern for icing in the next six hours has decreased as
temperatures have cooled much faster than initially forecast. The
primary concern for icing is in southeast Nebraska and southwest
Iowa where temperatures up through about FL015 will hover near the
freezing mark.

Overall, confidence in precipitation is highest in far northeast
Nebraska and is lower as you progress to the south and east.
Longer duration snow is expected in far northeast Nebraska. At
KOMA, there are low chances for sleet, ice pellets, or snow early
this morning. A dry slot will move into the area which will lead
to a long break in precipitation. This dry slot is may lead to
ceilings above FL010 for a few hours.

Chances for precipitation are higher this evening as the back end
of this system moves through the area. Precipitation on the back
end is expected to be all snow.

A break in the strongest winds are also expected. Through about
15Z, winds will gust up to 35 kts. Winds will weaken in the
afternoon with gusts dropping to near 25kts. Winds will
strengthen after 04Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until noon CST Thursday for NEZ015-018-
     030>034-042>045-050>053.

     Winter Storm Warning until noon CST Thursday for NEZ011-012-016-
     017.

     Wind Chill Advisory from midnight tonight to noon CST Thursday
     for NEZ011-012-015>018-030>033-042>044-050-051-065-066-078.

IA...Winter Weather Advisory until noon CST Thursday for IAZ043-055-
     056-069.

&&

DISCUSSION...McCoy
AVIATION...Fajman
Hazardous weather outlook, Feb 22, 4:33 AM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
433 AM CST Wed Feb 22 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
433 AM CST Wed Feb 22 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

A winter storm system will start to impact the area this morning
with heavy snowfall expected across northeast Nebraska. Light
icing from freezing drizzle and sleet is possible south towards
I-80. Numerous winter weather warning and advisories have been
issued across the region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A winter storm will continue Wednesday night into early Thursday
with continued heavy snow across northeast Nebraska in addition to
gusty northwest winds. This will create significant blowing and
drifting, reducing visibilities to a half mile or less across
northeast Nebraska. In addition, light icing and sleet expected
south across I-80 could impact travel Wednesday night into early
Thursday.

Significantly cooler temperatures are forecast late Wednesday
through Thursday. Wind chills of 20 to 30 below zero are expected
in northeast Nebraska Thursday and Friday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 winter storm, 1 ice storm. Local standard time, as filed.

Winter Storm, Knox

When
February 22, 6:00 AM CST to February 23, 12:00 PM CST
Where
Knox forecast zone
Reported by
CoCoRaHS
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

CoCoRaHS observer reported 8.5 inches of snowfall. The COOP Observer in Crofton reported 7.5 inches.

Winter Weather, Cedar

When
February 22, 6:00 AM CST to February 23, 12:00 PM CST
Where
Cedar forecast zone
Reported by
COOP Observer
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

COOP Observer reported 4.4-inches of snowfall. An accurate measurement was likely difficult to obtain due to the strong winds.

Winter Weather, Antelope

When
February 22, 7:00 AM CST to February 23, 4:00 AM CST
Where
Antelope forecast zone
Reported by
COOP Observer
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

COOP Observer reported 2-inches of snowfall. An accurate measurement was likely difficult to obtain due to the strong winds.

Winter Weather, Pierce

When
February 22, 7:00 AM CST to February 23, 11:00 AM CST
Where
Pierce forecast zone
Reported by
Official NWS Observations
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

No observation was submitted to the office. NOHRSC analysis indicates that approximately 2-3 inches of snow fell across the county.

Ice Storm, Washington

When
February 22, 12:15 PM CST to 9:15 PM CST
Where
Washington forecast zone
Reported by
Public
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Public reported a measured 0.2 inch diameter thickness of ice on an elevated branch. This equates to 0.25 inches of flat ice.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083541, 1083543, 1083542, 1083546, 1083561.